Forty cases of the disease associated with the drug identified through November 2009
FRIDAY, Aug. 13 (HealthDay News) -- The U.S. Food and Drug Administration has issued a drug safety communication to warn that the seizure and bipolar disorder medication Lamictal (lamotrigine) can cause aseptic meningitis. The FDA is revising the Warnings and Precautions section of the drug label as well as the patient Medication Guide to include this information.
Aseptic meningitis, a non-bacterial form of the disease, can be caused by viruses, toxic agents, autoimmune disease, and some vaccines and medications. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck, and light sensitivity. The disease may require hospitalization. The agency recommends that suspected cases of meningitis in persons taking Lamictal be rapidly diagnosed and treated, and that, if no other clear cause can be discovered, discontinuation of the drug should be considered.
The FDA became aware of the aseptic meningitis risk through routine adverse event monitoring and communications with GlaxoSmithKline, the drug's manufacturer. Between drug approval in December 1994 through November 2009, 40 cases of aseptic meningitis in patients taking Lamictal were identified, with 35 of the patients requiring hospitalization. In most cases, symptoms ended after patients discontinued Lamictal. In 15 cases, symptoms returned when patients restarted the drug.
"Aseptic meningitis is a rare but serious side effect of Lamictal use," Russell Katz, M.D., director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research, said in a statement. "Patients that experience symptoms should consult their health care professional immediately."